Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 19, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 4, 2008, 9:38 PM EDT for Lancaster County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2008, 9:38 PM EDT (01:38 UTC)
- Expired
- Apr 4, 2008, 10:34 PM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 050142
SVRCAE
SCC057-050245-
/O.NEW.KCAE.SV.W.0019.080405T0138Z-080405T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
938 PM EDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 PM EDT
* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING ALONG
THE LANCASTER AND CHESTER COUNTY LINE. MOVEMENT WAS NORTHEASTWARD
NEAR 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LANCASTER...ELGIN...
AND HEATH SPRINGS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3451 8075 3454 8075 3447 8087 3483 8090
3495 8088 3498 8091 3505 8091 3505 8088
3494 8078 3483 8079 3481 8056 3461 8042
3460 8043
TIME...MOT...LOC 0138Z 270DEG 38KT 3499 8081 3456 8089
$$2 follow-up statements
000
WWUS52 KCAE 050217
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 PM EDT FRI APR 4 2008
SCC057-050245-
/O.CON.KCAE.SV.W.0019.000000T0000Z-080405T0245Z/
LANCASTER SC-
1015 PM EDT FRI APR 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR LANCASTER COUNTY...
AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG TO SEVERE THUNDERSTORMS IN PARTS OF EASTERN AND
SOUTHERN LANCASTER COUNTY. MOVEMENT WAS EAST-NORTHEAST NEAR 35 MPH.
THE STRONGEST THUNDERSTORMS WERE MOVING TOWARD THE KERSHAW AREA
OF SOUTHERN LANCASTER COUNTY.
EXPECT WIND GUSTS OF 40 TO 60 MPH AND PENNY-SIZE HAIL WITH
THESE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3460 8043 3451 8074 3454 8075 3448 8087
3453 8087 3454 8088 3467 8074 3475 8052
3461 8042
TIME...MOT...LOC 0215Z 270DEG 38KT 3499 8033 3456 8042
$$000
WWUS52 KCAE 050234
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT FRI APR 4 2008
SCC057-050243-
/O.CAN.KCAE.SV.W.0019.000000T0000Z-080405T0245Z/
LANCASTER SC-
1033 PM EDT FRI APR 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER COUNTY IS
CANCELLED...
THE STORMS PROMPTING THE WARNING FOR LANCASTER COUNTY HAS WEAKENED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3460 8043 3451 8074 3454 8075 3448 8087
3453 8087 3454 8088 3467 8074 3475 8052
3461 8042
TIME...MOT...LOC 0233Z 270DEG 38KT 3499 8010 3456 8019
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:39 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, Apr 4, 3:39 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT FRI APR 4 2008
.SYNOPSIS...
MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH SATURDAY NIGHT.
HIGH PRESSURE WILL RETURN FOR THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEDGE HAS ERODED ACROSS THE FORECAST AREA. DEWPOINTS IN THE LOW/MID
60S SPREADING NORTHWARD. LIFTED INDEX MINUS 4 TO MINUS 5 AND CAPES
1000 TO 2000 ACROSS THE SOUTHEASTERN MIDLANDS AND LOWER SAVANNAH
RIVER AREA. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP/MOVE INTO
THE AREA LATE AFTERNOON AND EVENING. SHOULD BE A MILD NIGHT WITH
LOWS IN THE 60S.
WILL WAVE LAKE WIND ADVISORY IN PLACE UNTIL UNTIL 6 PM.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER TROUGH EXTENDING FROM THE OH VALLEY INTO THE SOUTHWESTERN
STATES FORECAST TO SLIDE EASTWARD. SHORT WAVE OVER THE TEXAS
FORECAST TO LIFT NORTHEAST TO CROSS THE GULF COAST STATES SATURDAY
...CROSSING THE WESTERN CAROLINAS SATURDAY NIGHT AND ON INTO
VIRGINIA BY SUNDAY MORNING. GFS IS A LITTLE FASTER THAN NAM. BOTH
MODELS DEVELOP A WAVE ALONG THE FRONT SATURDAY OVER GA/AL WHICH
TRACKS ACROSS SC SATURDAY AFTERNOON/EVENING. AIRMASS TO BECOME
MARGINALLY UNSTABLE AHEAD OF THE FRONT SATURDAY WITH ABOUT 30 KNOTS
OF SHEAR. 50 TO 60 KNOT JET AT H850 MB. STORMS WEST OF THE AREA
SATURDAY MORNING ARE EXPECTED TO MOVE EAST DURING THE AFTERNOON AS
AIRMASS BECOMES MORE UNSTABLE. STILL LOOKS LIKE THERE IS A THREAT
OF DAMAGING WINDS AND PERHAPS A COUPLE OF TORNADOES WITH SOME STORMS
SATURDAY AFTERNOON/EVENING.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER PATTERN FEATURES A TROUGH IN THE WEST...WITH A RIDGE OVER THE
WESTERN ATLANTIC, MIGRATING TO THE EAST COAST BY THE END OF NEXT
WEEK. AT THE SURFACE: BY SUNDAY MORNING THE COLD FRONT SHOULD
ALONG THE COAST. MODELS CONTINUE TO SHOW A SLOWING TREND. BOTH
GFS AND ECMWF HAS SURFACE RIDGE WEDGING IN FROM THE NORTH SUNDAY
NIGHT INTO WEDNESDAY WITH THE FRONT EXTENDING FROM OFF THE COAST
TO WELL SOUTH OF THE REGION. A WARM MAY LIFT NORTH THURSDAY WITH
ANOTHER COLD FRONT APPROACHING THE AREA NEXT WEEKEND.
GFS ENSEMBLE POPS REMAIN ABOVE NORMAL SUNDAY THROUGH MONDAY NIGHT
WITH A STANDARD DEVIATION OF 5 TO 10 PERCENT. ENSEMBLE POPS BELOW
NORMAL TUESDAY THROUGH FRIDAY. RETURN FLOW THURSDAY AND FRIDAY MAY
BE ENOUGH TO ADD A CHANCE OF CONVECTION.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COMPLEX SITUATION WILL CONTINUE THROUGH THE TAF PERIOD WITH MAINLY
MVFR CONDITIONS EXPECTED. REMAINS OF THE LOW LEVEL WEDGE ARE
SLOWLY DISSIPATING ACROSS THE AREA AS SOUTHERLY WINDS INCREASE AT
THE SURFACE. ALTHOUGH WIND SHEAR CRITERIA IS NOT MET...VISIBLE
SATELLITE AND LOW LEVEL WINDS (40 KTS AT 4 KFT) INDICATE SOME
LIGHT TURBULENCE WILL BE POSSIBLE THROUGH THE PERIOD. AS SKIES
PARTIALLY CLEAR CONVECTIVE CLOUDS WILL DEVELOP WITH SHOWERS AND
THUNDERSTORMS POSSIBLE FROM 20Z THROUGH 03/04Z...HOWEVER WITH
THE LATE START ON HEATING CONFIDENCE IN SHRA/TSRA AT THE TAF SITES
IS LOW. AFTER 03Z CLOUDS WILL INCREASE AHEAD OF THE NEXT LOW
PRESSURE SYSTEM CREATING MVFR CEILINGS/VSBYS ALONG WITH SHRA/TSRA
THROUGH THE REMAINDER OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS IN SHRA/TSRA POSSIBLE
SATURDAY AND SATURDAY NIGHT AS A COLD FRONT CROSSES THE AREA.
OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ015-
016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR GAZ040-
063>065-077.
&&
SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10Hazardous weather outlook, Apr 4, 6:28 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 628 PM EDT FRI APR 4 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 628 PM EDT FRI APR 4 2008 ...TORNADO WATCH 166 IN EFFECT UNTIL 1 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT THUNDERSTORMS TONIGHT MAY CONTAIN DAMAGING WIND AND HAIL. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS SATURDAY COULD CONTAIN DAMAGING WIND AND HAIL. A COLD FRONT MOVING INTO THE AREA PLUS STRONG WINDS AND COLD TEMPERATURES ALOFT ARE RESPONSIBLE FOR THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 4, 8:32 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
832 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 10 NNW LINCOLNTON 33.93N 82.55W
04/04/2008 E0.88 INCH LINCOLN GA PUBLIC
NICKEL SIZE HAIL REPORTED BY PUBLIC.
0645 PM HAIL 12 WSW WINNSBORO 34.31N 81.28W
04/04/2008 E0.88 INCH FAIRFIELD SC PUBLIC
NICKEL SIZE HAIL REPORTED AT THE MONTICELLO EZ MART.
&&
VAUGHANLocal storm report, Apr 4, 8:59 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL WHITMIRE 34.50N 81.62W
04/04/2008 E0.75 INCH NEWBERRY SC PUBLIC
PENNY SIZE HAIL REPORTED BY PUBLIC.
&&
VAUGHANLocal storm report, Apr 4, 9:20 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 12 WNW MCCORMICK 33.98N 82.49W
04/04/2008 E0.75 INCH MCCORMICK SC PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC.
&&
VAUGHANLocal storm report, Apr 4, 9:29 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 3 NW SILVERSTREET 34.25N 81.75W
04/04/2008 E0.88 INCH NEWBERRY SC LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED BY SHERIFF DISPATCH.
0914 PM HAIL NEWBERRY 34.28N 81.61W
04/04/2008 E1.00 INCH NEWBERRY SC AMATEUR RADIO
QUARTER SIZE HAIL REPORTED BY HAM RADIO OPERATOR IN
NEWBERRY.
0920 PM HAIL 3 SE NEWBERRY 34.24N 81.58W
04/04/2008 E0.88 INCH NEWBERRY SC LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED BY SHERIFF DISPATCH.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:02 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Apr 4, 8:17 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 43 min |
| Apr 4, 8:33 PM EDT | Tornado Warning | CAE | Newberry | 42 min |
| Apr 4, 9:00 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 45 min |
| Apr 4, 9:12 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 33 min |
| Apr 4, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 44 min |
| Apr 4, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 19 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.